Oregon, 2015

Winter Weather in Oregon, November 30, 2015

November 30, 2015 · NWS MFR · 1 event in 1 county or zone

Light freezing rain on this morning caused numerous traffic accidents, especially on Interstate 5 from Sutherlin to just south of Canyonville.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Light freezing rain on this morning caused numerous traffic accidents, especially on Interstate 5 from Sutherlin to just south of Canyonville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Nov 30, 3:43 AM PST, 2 hours 17 minutes earlier.

Area forecast discussion, Nov 30, 3:43 AM PST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
343 AM PST MON NOV 30 2015

.DISCUSSION...RADAR IMAGERY THIS MORNING IS SHOWING A BAND OF
PRECIPITATION MOVING ACROSS THE COAST AND INTO THE COASTAL
RANGES. THIS IS SEVERAL HOURS AHEAD OF ANY MODEL SUITE, AS WELL AS
THE PREVIOUS FORECASTS. SURFACE OBSERVATIONS HAVE ALSO SHOWN THAT
COLD AIR REMAINS WELL ENTRENCHED WITHIN THE VALLEYS, WITH TEENS
AND TWENTIES COMMON IN THE ILLINOIS, COQUILLE, ROGUE, AND UMPQUA
VALLEYS. AS IF JUST TO CONFIRM SUSPICIONS, A SPOTTER REPORTED
LIGHT SLEET IN MYRTLE POINT EARLIER THIS MORNING AS THE BAND JUST
BEGAN TO MOVE OVERHEAD. HAVE THEREFORE ISSUED A FREEZING RAIN
ADVISORY, AS ANY SLEET IN THESE AREAS WILL LIKELY CHANGE TO
FREEZING RAIN BEFORE FINALLY BECOMING ALL RAIN, AND UP TO A TENTH
OF AN INCH OF ICE IS POSSIBLE ON AREA ROADWAYS. THIS OS OF
PARTICULAR CONCERN WITH THE MORNING COMMUTE.

ASIDE FROM WINTRY CONDITIONS THIS MORNING, THE FRONT WILL PRODUCE
ONLY LIGHT PRECIPITATION AND LITTLE ELSE AS IT PUSHES HEADFIRST
INTO THE BLOCKING RIDGE OVERHEAD. THIS WILL BE THE SACRIFICIAL
SYSTEM THAT PUNTS THE BLOCK AWAY, ALLOWING THE PREFERRED
STORM TRACK TO RETURN TO THE PACIFIC NORTHWEST. THE FIRST OF
THESE STORMS IS DUE ON TUESDAY AFTERNOON AND EVENING, BRINGING A
ROUND OF RAIN AND SNOW TO THE AREA, FOLLOWED BY SHOWERS INTO
WEDNESDAY. SNOW LEVELS WILL RISE WITH THIS SYSTEM, MOSTLY DUE TO
THE WARMER MARITIME ORIGINS, SO MAJOR PASSES AND POPULATION
CENTERS ARE EXPECTED TO ONLY RECEIVE RAIN.

THE BIGGER, AND MUCH STRONGER, STORM EVENT IS FORECAST FOR LATE
WEDNESDAY NIGHT INTO THURSDAY. MODELS ARE PRODUCING A VERY SHARP
NEGATIVELY TILTED UPPER LEVEL TROUGH, WITH A DEEPENING SURFACE LOW
JUST OFFSHORE OF THE OREGON COAST. THESE ARE THE USUAL INGREDIENTS
WE SEE PRODUCING STRONG WIND STORMS FOR THE REGION, PARTICULARLY
ALONG THE COAST, OVER THE EAST SIDE, AND IN THE SHASTA VALLEY,
AND POSSIBLY EVEN THE ROGUE VALLEY. THERE IS ALSO THE POTENTIAL
FOR A SIGNIFICANT SLUG OF PRECIPITATION WITH THIS SYSTEM,
ALTHOUGH THERE IS LITTLE AGREEMENT IN RAINFALL BETWEEN THE GFS AND
ECMWF. WHILE THERE IS SOME QUESTION AS TO THE TIMING OF THIS
SYSTEM, THE MODELS HAVE BEEN PRODUCING SIMILAR SOLUTIONS FOR OVER
24 HOURS NOW, SO CONFIDENCE IS INCREASING. WILL NEED TO MONITOR
THIS EVENT IN FUTURE FORECAST CYCLES FOR THE POSSIBILITY OF AT
LEAST WIND HEADLINES.

THE TROUGH SHOULD LINGER IN THE AREA INTO FRIDAY AND SATURDAY,
PRODUCING SHOWERS AND COOLER TEMPERATURES. ANOTHER WET AND
POTENTIALLY WINDY SYSTEM IS FORECAST TO ARRIVE OVER THE WEEKEND.
TEMPERATURES THROUGHOUT THE WEEK ARE EXPECTED TO REMAIN NEAR
NORMAL FOR THIS TIME OF YEAR. -BPN

&&

.AVIATION...FOR THE 30/12Z TAF CYCLE...VFR CONDITIONS WILL PREVAIL
THROUGH THIS MORNING...EXCEPT FOR PATCHY LIFR CIGS/VSBYS DUE
TO FREEZING FOG/LOW CLOUDS IN THE UMPQUA VALLEY THROUGH AROUND 15Z. A
WEAK FRONT WILL MOVE ONSHORE LATER TODAY...AND WILL BRING SOME LIGHT
PRECIPITATION...MOSTLY ALONG THE COAST...COAST RANGE...AND UMPQUA
BASIN. THERE COULD BE LOCAL LIGHT SNOW...SLEET OR FREEZING RAIN OVER
THE WEST SIDE VALLEYS THIS MORNING. AREAS OF HIGHER TERRAIN WILL
BECOME OBSCURED FROM THE CASCADES WEST. THE PRECIPITATION WILL
DIMINISH THIS AFTERNOON AND EVENING...BUT HIGHER TERRAIN WILL REMAIN
OBSCURED.  ISOLATED IFR CIG/VSBYS WILL DEVELOP TONIGHT OVER SOME OF
THE WEST SIDE VALLEYS.

&&

.MARINE...UPDATED 200 AM PST MONDAY 30 NOV 2015...A FRONT NOW MOVING
THROUGH THE WATERS IS BRINGING SMALL CRAFT ADVISORY WINDS AND SEAS
TO THE AREA. MODERATE WESTERLY SWELL WILL PEAK MONDAY EVENING. A
STRONGER FRONT WILL MOVE THROUGH THE WATERS TUESDAY NIGHT AND THIS
WILL BRING GALE FORCE WINDS AND HAZARDOUS SEAS TO THE AREA. MORE
FRONTS WILL FOLLOW WEDNESDAY INTO THURSDAY. SOUTH WINDS MAY APPROACH
STORM FORCE THURSDAY AFTERNOON AND EVENING. HEAVY WESTERLY SWELL
WILL BUILD THURSDAY NIGHT AND SUBSIDE FRIDAY INTO FRIDAY NIGHT.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZING RAIN ADVISORY UNTIL 10 AM PST THIS MORNING FOR
     ORZ021-023-024-028.

CA...FREEZING RAIN ADVISORY UNTIL 10 AM PST THIS MORNING FOR CAZ080.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY UNTIL 4 AM PST WEDNESDAY FOR PZZ350-356.
     GALE WARNING FROM 1 PM TUESDAY TO 4 AM PST WEDNESDAY FOR
     PZZ350-356.
     SMALL CRAFT ADVISORY UNTIL 1 PM PST TUESDAY FOR PZZ370-376.
     GALE WARNING FROM 7 AM TUESDAY TO 4 AM PST WEDNESDAY FOR
     PZZ370-376.

BPN/JRS

In the hours before

Local storm report, Nov 30, 2:53 AM PST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
253 AM PST MON NOV 30 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 AM     SLEET            1 ENE MYRTLE POINT      43.07N 124.11W
11/30/2015  U0.0 INCH        COOS               OR   PUBLIC

            TRACE ON DRIVEWAY

&&

CS
Special weather statement, Nov 30, 3:01 AM PST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
301 AM PST MON NOV 30 2015

CAZ080-ORZ023-024-301815-
WESTERN SISKIYOU COUNTY-CENTRAL DOUGLAS COUNTY-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
INCLUDING THE CITIES OF...ETNA...FORT JONES...GREENVIEW...DRAIN...
ELKTON...ROSEBURG...SUTHERLIN...GREEN...MYRTLE CREEK...
CANYONVILLE...GLENDALE...GRANTS PASS...CAVE JUNCTION
301 AM PST MON NOV 30 2015

...LIGHT WINTRY PRECIPITATION POSSIBLE MONDAY MORNING...

A FRONT PUSHING INLAND THIS MORNING WILL ENCOUNTER A COLD AIR
MASS IN PLACE. WITH THE EXCEPTION OF THE COAST...MUCH OF THE
MOISTURE WITH THIS FRONT WILL EVAPORATE BEFORE IT REACHES THE
GROUND. HOWEVER...A BRIEF PERIOD OF SNOW, SLEET OR FREEZING RAIN
IS POSSIBLE IN THE SHELTERED LOWER VALLEYS BEFORE TEMPERATURES
WARM ABOVE FREEZING LATER THIS MORNING INTO THE AFTERNOON. SOME
LOCATIONS IN THE COQUILLE VALLEY HAVE ALREADY REPORTED SEEING
LIGHT SLEET THIS MORNING.

* TIMING: NOW UNTIL 10 AM PST.

* LOCATIONS: VALLEYS OF WESTERN SISKIYOU COUNTY NEAR HAPPY
  CAMP...THE ILLINOIS VALLEY AND HAYES HILL...THE COQUILLE VALLEY
  INCLUDING MYRTLE POINT AND POWERS...CAMAS VALLEY...THE ROGUE
  VALLEY FROM GRANTS PASS TO AGNESS...AND VALLEYS WEST AND NORTH
  OF ROSEBURG INCLUDING ELKTON.

* PRECIPITATION: AMOUNTS WILL BE LIGHT...BUT EVEN A THIN COATING
  OF ICE CAN PRODUCE SLIPPERY CONDITIONS...ESPECIALLY IF FREEZING
  RAIN OCCURS.

* IMPACTS: SLICK OR ICY ROADS RESULTING IN TRAVEL HAZARDS.

* CONFIDENCE: MODERATE.

* ACTIONS: TRAVELERS SHOULD USE EXTRA CAUTION AND BE PREPARED FOR
  THE POSSIBILITY OF WINTRY CONDITIONS. CHECK THE NATIONAL
  WEATHER SERVICE AND THE OREGON DEPARTMENT OF TRANSPORTATION FOR
  FURTHER UPDATES.

BTL/MAS/BPN
Special weather statement, Nov 30, 3:03 AM PST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
303 AM PST MON NOV 30 2015

CAZ080-ORZ021-023-024-301815-
WESTERN SISKIYOU COUNTY-SOUTH CENTRAL OREGON COAST-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
INCLUDING THE CITIES OF...ETNA...FORT JONES...GREENVIEW...
COOS BAY...NORTH BEND...REEDSPORT...BANDON...PORT ORFORD...
COQUILLE...DRAIN...ELKTON...ROSEBURG...SUTHERLIN...GREEN...
MYRTLE CREEK...CANYONVILLE...GLENDALE...GRANTS PASS...
CAVE JUNCTION
303 AM PST MON NOV 30 2015

...LIGHT WINTRY PRECIPITATION POSSIBLE THIS MORNING...

A FRONT PUSHING INLAND THIS MORNING WILL ENCOUNTER A COLD AIR
MASS IN PLACE. WITH THE EXCEPTION OF THE COAST...MUCH OF THE
MOISTURE WITH THIS FRONT WILL EVAPORATE BEFORE IT REACHES THE
GROUND. HOWEVER...A BRIEF PERIOD OF SNOW, SLEET OR FREEZING RAIN
IS POSSIBLE IN THE SHELTERED LOWER VALLEYS BEFORE TEMPERATURES
WARM ABOVE FREEZING LATER THIS MORNING INTO THE AFTERNOON. SOME
LOCATIONS IN THE COQUILLE VALLEY HAVE ALREADY REPORTED SEEING
LIGHT SLEET THIS MORNING.

* TIMING: NOW UNTIL 10 AM PST.

* LOCATIONS: VALLEYS OF WESTERN SISKIYOU COUNTY NEAR HAPPY
  CAMP...THE ILLINOIS VALLEY AND HAYES HILL...THE COQUILLE VALLEY
  INCLUDING MYRTLE POINT AND POWERS...CAMAS VALLEY...THE ROGUE
  VALLEY FROM GRANTS PASS TO AGNESS...AND VALLEYS WEST AND NORTH
  OF ROSEBURG INCLUDING ELKTON.

* PRECIPITATION: AMOUNTS WILL BE LIGHT...BUT EVEN A THIN COATING
  OF ICE CAN PRODUCE SLIPPERY CONDITIONS...ESPECIALLY IF FREEZING
  RAIN OCCURS.

* IMPACTS: SLICK OR ICY ROADS RESULTING IN TRAVEL HAZARDS.

* CONFIDENCE: MODERATE.

* ACTIONS: TRAVELERS SHOULD USE EXTRA CAUTION AND BE PREPARED FOR
  THE POSSIBILITY OF WINTRY CONDITIONS. CHECK THE NATIONAL
  WEATHER SERVICE AND THE OREGON DEPARTMENT OF TRANSPORTATION FOR
  FURTHER UPDATES.

BTL/MAS/BPN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Central Douglas County

When
November 30, 6:00 AM PST to 8:00 AM PST
Where
Central Douglas County forecast zone
Reported by
Law Enforcement
Coordinates
43.235, -123.636 (the zone’s center; the record gives no point)

Light freezing rain made for slick conditions in Douglas county. At least ten traffic accidents were reported on Interstate 5 from Sutherlin to just south of Canyonville, along with several other accidents on other roads and highways.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2015Every state in 2015This day in weather historyWarnings in Oregon, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608727.